Alert archive / Michigan / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 39, NWS Grand Rapids, MI

May 24, 2001Calhoun County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at May 24, 2001, 8:55 PM EDT for Calhoun County, Michigan. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 24, 2001, 8:55 PM EDT (00:55 UTC)
Expired
May 24, 2001, 10:00 PM EDT
In force
65 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

County Calhoun County, MI

What was reported inside it

TimeReportWhereRemark
May 24, 9:10 PM EDTHail 0.75Tekonsha, MIThree quarters inch hail was reported in Tekonsha, in Calhoun county.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 0.9 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2001-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 126 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2001-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
126 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
740 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 250056
SVRGRR

MIC025-250200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
855 PM EDT THU MAY 24 2001

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CALHOUN COUNTY IN SOUTH CENTRAL MICHIGAN

* UNTIL 1000 PM EDT

* AT 853 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTH OF ATHENS...OR ABOUT 14 MILES
  NORTHWEST OF COLDWATER...MOVING NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   ATHENS AROUND 900 PM EDT
   PINE CREEK AROUND 915 PM EDT
   BURLINGTON AROUND 925 PM EDT
   CERESCO...BROWNLEE PARK AROUND 1000 PM EDT

LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.


BDM/TRH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:48 PM EDT, 6 hours 7 minutes earlier.

Area forecast discussion, May 24, 2:48 PM EDT, 6 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
248 PM EDT THU MAY 24 2001

KGRR-88D SHOWS PCPN CONTINUING TO DEVELOP ACROSS THE NRN CWA IN AN
AREA OF GOOD LOW LVL CONVERGENCE ALONG A PSEUDO WARM FRONT. SLIGHTLY
HIGHER DWPTS AND INSTABILITY HAVE FOCUSED ATTENTION TO THAT AREA.
THIS IS ALSO THE AREA OF HIGHER HELICITY VALUES. WILL HAVE TO
CONTEND WITH THAT PCPN FOR A FEW MORE HOURS.

UPR LOW CONTINUES TO SPIN OVR SE IOWA. PSEUDO DRY SLOT WAS NOTED
WORKING ITS WAY NORTH FROM INDIANA. THE INCREASED INSTABILITY
ASSOCIATED WITH THIS FEATURE ALONG WITH STEEPENING LAPSE RATES COULD
LEAD
SOME OF THE STORMS THAT FORM TO SEVERE LEVELS THIS EVENING. THE RUC
SHOWS CAPE INCREASING TO 1400 J/KG AND LI/S DROPPING TO -2. P-H2O
VALUES ONLY CLIMB TO AROUND AN INCH SO I WOULDN/T EXPECT HEAVY RAIN
TO BE A BIG THREAT. RUC SOUNDINGS SHOW VERY LOW WBZ HTS SIGNALLING
HAIL AS THE MAIN THREAT.

THE SHORT RANGE MODELS CONTINUE TO SHOW THE UPR LOW SPINNING AROUND
THE WRN LAKES THRU SATURDAY. THE ETA ACTUALLY DEEPENS THE SFC LOW A
BIT AS A WAVE ROTATES AROUND THE NORTHERN PERIPHERY OF THE SYSTEM.
THE AVN ISNT AS AGGRESSIVE. I/VE SEEN IN THE PAST WHERE THE UPR LOW
WON/T MOVE AT ALL...NEVER GETS KICKED OUT...AND JUST SIMPLY
CONTINUES TO FILL UNTIL IT DISSIPATES. MODELS ARE HINTING AT A
SIMILAR SITUATION WITH CORE HT RISES AND WARMING H5 TEMPS THRU
SATURDAY. UNDER THAT SCENARIO WE/D SEE A LITTLE BRIGHTER SKIES AS
THE WEEKEND PROGRESSED WHICH OF COURSE WOULD LEAD TO MORE HEATING
AND INSTABILITY AND A SKEW TOWARD MORE TSRA RATHER THAN SHRA.
HOWEVER WITH WARMING ALOFT LAPSE RATES WOULDN/T BE AS STEEP
DIMINISHING THE THREAT FOR STRONGER STORMS.

FOR FRIDAY THROUGH SATURDAY NIGHT WE/LL CONTINUE WITH THE MO CLDY
THEME AND MENTION CHC POPS WITH THUNDER POSSIBLE. VARIOUS SHORT
WAVES ARE PROGGED TO SWEEP THROUGH THE CWA. WOULDNT BE SURPRISED TO
SEE A LITTLE SUNSHINE DURING THE MORNING BUT CU ROUTINE SHOWS LOTS
OF POTENTIAL FOR CU DEVELOPMENT THRU THE PERIOD. FOR SIMPLICITY WILL
CALL IT CONSIDERABLE CLOUDINESS.

93

EXTENDED FORECAST DISCUSSION...
MODELS ARE SIMILAR IN TRACKING THE UPPER LOW EAST OF MI AND
WEAKENING IT ON MONDAY.  WILL CONTINUE TO FEATURE GRADUALLY
IMPROVING CONDITIONS THROUGH THE EXTENDED...WITH LESS IN THE WAY OF
PRECIPITATION AND MODERATING TEMPERATURES.  ON TUESDAY AND
WEDNESDAY...THE EUROPEAN SHOWS A DIGGING SHORTWAVE DROPPING INTO THE
GREAT LAKES REGION...WHILE THE OTHER MODELS SHOW RIDGING.  AT THIS
POINT...WILL HOLD ONTO IDEA OF RIDGING...AND KEEP THE FORECAST DRY
FOR THE MIDDLE PART OF THE WEEK.

41

.GRR...NONE.

In the hours before

Special weather statement, May 24, 8:45 PM EDT, 10 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-250400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
845 PM EDT THU MAY 24 2001

...COLD AIR FUNNELS POSSIBLE ACROSS SOUTHWEST LOWER MICHIGAN...

FUNNEL CLOUDS HAVE BEEN SIGHTED ACROSS SOUTHWEST LOWER MICHIGAN THIS
EVENING. RECENTLY... REPORTS OF FUNNELS WERE RECEIVED FROM THE
KALAMAZOO AREA IN ASSOCIATION WITH A THUNDERSTORM WHICH IS MOVING
NORTH THROUGH THAT AREA. THESE FUNNEL CLOUDS ARE LIKELY COLD AIR
FUNNELS... WHICH DO NOT TYPICALLY COME IN CONTACT WITH THE GROUND OR
CAUSE ANY DAMAGE.

GENERALLY... FUNNEL CLOUDS DEVELOP AND OCCUR IN CONJUNCTION WITH WELL
DEVELOPED AND INTENSE THUNDERSTORMS WHICH HAVE FORMED IN A WARM
MOIST AIR MASS. THUNDERSTORMS OF THIS VARIETY AND INTENSITY FORM
ALONG AND SOME DISTANCE AHEAD OF A STRONG COLD FRONT. WHEN FUNNEL
CLOUDS ARE IN ASSOCIATION WITH THIS TYPE OF THUNDERSTORM
THEY FREQUENTLY DIP TO THE GROUND AND HAVE SUFFICIENT FORCE TO
CAUSE DAMAGE ALONG THEIR PATH. A FUNNEL CLOUD THAT TOUCHES THE
GROUND IS CALLED A TORNADO.

AN ENTIRELY DIFFERENT CONDITION EXISTS OVER SOUTHWEST LOWER MICHIGAN
THIS EVENING. THERE ARE NO STRONG COLD FRONTS IN THE AREA... AND
THERE IS LITTLE POTENTIAL FOR INTENSE THUNDERSTORMS.

RESEARCH STUDIES OF FUNNEL CLOUD OCCURRENCES DURING THE PAST
SEVERAL YEARS INDICATE THAT A SOMEWHAT DIFFERENT SPECIES OF FUNNEL
CLOUD FORMS WHEN WEATHER CONDITIONS ARE SIMILAR TO THOSE OF TODAY.
THESE ARE CALLED COLD AIR FUNNELS AND ARE NOT AS VIOLENT AS THOSE
ASSOCIATED WITH WARM AND HUMID CONDITIONS. THESE STUDIES OF COLD AIR
FUNNELS SHOW THEY RARELY DO ANY DAMAGE. THESE FUNNEL CLOUDS NORMALLY
PROTRUDE A FEW HUNDRED FEET DOWNWARD FROM THE PARENT CLOUD...ROTATE
OR SPIN LIKE A TOP...AND LAST A FEW MINUTES BEFORE DISSIPATING.

REPORTS OF SMALL FUNNEL CLOUDS MAY BE EXPECTED OVER SOUTHWEST LOWER
MICHIGAN UNTIL SUNSET... WHEN NEAR SURFACE TEMPEORATURES COOL AND THE
ATMOSPHERE STABILIZES.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 8:53 PM EDTSevere Thunderstorm WarningGRRKalamazoo37 min
May 25, 3:06 PM EDTSevere Thunderstorm WarningGRREaton24 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.